Thunderstorm Wind, Louisa
- When
- March 1, 1:40 PM EST
- Where
- Louisa County, 0.88 mi NW of Orchid
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.840, -77.910
Large tree was knocked down across Route 522.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 1, 11:14 AM EST, 2 hours 26 minutes earlier.
Area Forecast Discussion
National Weather Service WAKEFIELD VA
1114 AM EST Wed Mar 1 2017
.SYNOPSIS...
A broad southwest flow will allow for warm temperatures today,
as a strong cold front approaches from the west. The front
crosses the region tonight into early Thursday morning, with
high pressure building in from the west Thursday. A secondary
cold front moves through the area Friday. High pressure then
settles over the Mid Atlantic states Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Late morning analysis indicating a strong sfc cold front over
Indiana/western KY, with a pre-frontal sfc trough along the
western slope of the Appalachians. Ongoing severe wx occurring
across Tennessee/eastern KY and much of WV. A severe Tstm Watch
has been issued for areas mainly west/northwest of the AKQ CWA
for the potential for the storms to hold together and produce
severe wx after crossing the Mtns after 18Z. Confidence that
these storms remain intact enough into AKQ CWA later this aftn
is not high given the strong SW flow in the boundary layer east
of the Mtns. IR satellite imagery overall is showing warming
cloud tops aloft as well. What will be favorable for severe wx
is the very warm temperatures and strong low level lapse rates
up to about 700 mb through the aftn. Even in the absence of any
precip, expect widespread gusts of 35-40 mph through the aftn
(with the typically windier locations gusting to ~45 mph).
For timing, have maintained chc to likely PoPs across NW 1/2 of
the CWA from about 20Z and beyond, with minimal chances over
southeast VA and northeast NC through 00Z. Will need to monitor
situation closely given strong winds aloft and deep mixing as
even a few isolated late aftn tstms would be capable of
producing strong to severe wind gusts and large hail if they do
develop. The more widespread activity (though probably with a
lower chance for full blown severe wx) is expected after sunset
for most areas and likely PoPs/70% are in the forecast for all
zones. This will be with the added lift of the actual cold front
as it translates through the CWA from about 02Z northwest to
06Z southeast. Highs today to avg in the lower 80s except for
locally cooler conditions over the eastern shore and Outer Banks
(mainly in the 70s).
Pcpn will end/PoPs will decrease fm NW to SE after midnight
through 8 am Thu. Decreasing clouds also as WNW winds start to
usher drier air into the area behind the front. Lows tngt will
range fm the mid 40s northwest to the mid 50s southeast.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Strong CAA/much drier airmass continues to filter into the
region during Thu. Mostly sunny and breezy (at least in the
ern/NE counties), with highs ranging fm the mid 50s to lower
60s. Dry wx and chilly temps expected for Thu night in advance
of a secondary cold front. Lows in the mid 30s to near 40.
That secondary cold front swings acrs the region Fri
morning/aftn...bringing a chance of rain showers to extreme nrn
and NE counties. Highs on Fri will range fm the upper 40s to the
upper 50s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Canadian high pressure then builds into the Mid Atlantic Region
Friday night into Saturday...shifting south of the VA/NC border
Saturday night and then off the Southeast Coast on Sunday. Low
pressure crossing the Hudson Bay should drag a weak cold front
across the nern half of the CWA again Sunday evening (similar to
Friday's front) and could bring a stray shower across the Nrn
Neck to MD/VA Eastern Shore. Confidence not as high for shower
chances as long range models in the Day 6 timeframe do not line
up very well at all. Capped POPs at 10-14% in these areas for
now. The weak front exits well off the Delmarva Coast by Monday
morning, and the sfc high suppressed off the Southeast Coast
will rebound back into the area with mid-upper level ridging
moving in from the west as well. Next cold front to impact the
area is currently expected to cross the Midwest into the Ohio
Valley on Monday.
The long term period begins with temperatures at to slightly below
seasonal normals due to the cooler Canadian airmass Thursday night...
followed by Canadian high pressure Friday into Saturday. Plus the
region remains well-wedged within the cooler airmass through this
time. Lows Thursday night generally in the mid 30s inland (upper 30s
to lower 40s immediate coast). Highs Friday/Saturday in the lower 50s
(upper 40s far nwrn and nrn counties) despite decent west/downsloping
winds gusting to 25-30 mph. Colder lows Friday night as Canadian high
moves directly overhead. Expect readings in the mid 20s inland/around
30F (+/- a few degrees) at the beaches. As the sfc high shifts towards
the Southeast Coast Sunday, temperatures will slowly rebound above
normal with each passing day. Highs Sunday in the lower 60s (mid-upper
50s beaches, Nrn Neck, and MD/VA Eastern Shore). Lows Sunday night
in the lower 40s inland and mid-upper 40s closer to the coast. Highs
Monday around 70F (low-mid 60s beaches and MD/VA Eastern Shore). Lows
Monday night in the lower 50s with ample warm air advection ahead of
the aforementioned approaching cold front.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Initial warm frontal showers were moving off the coast early
this morning. But, increasing SSW winds and low level moisture
will result in lower MVFR or IFR cigs at the TAF sites
re-developing between 06Z-10Z and lasting until 15Z-16Z this
morning. Cigs will then improve back to VFR after 15Z-16Z today,
with SW winds 15-20 knots and gusts near 30 knots at times for
late this morning into this evening, in advance of the cold
front. That cold front will push acrs the area and off the coast
this evening into early Thu morning, with showers and tstms
ahead of and along the front. A few tstms could produce damaging
wind gusts.
Outlook: High pressure and VFR conditions return for Thu and
into Thu night. A secondary, mainly dry, cold front crosses the
region on Fri. VFR conditions continue into the first half of
the weekend, as high pressure builds over the region.
&&
.MARINE...
Warm front continues to lift NE across the local waters early
this morning. Winds gradually becoming SSW attm...and will be
increasing through the morning hours. Strong WAA over the
colder waters today...the stability will limit mixing/higher
wind speeds except near the shoreline (through this afternoon).
SCA SW-W winds will become more prominent this evening/tonight.
A strong cold front crosses the waters late tonight. CAA in the
wake of the cold front will allow for higher wind speeds to
transfer down. A period of gales (at least gusts) expected w/
the initial cold air push Wed night...especially far northern
waters. Wind probs showing much higher potential (nearly 60%)
for gusts aoa 35 kt N of Parramore Island VA.
Moderate-strong SCA lingers until late morning/early afternoon
Thu then the pres gradient weakens and winds begin to wane.
Raising a gale for the nrn ocean waters this package
(07Z-17Z/02)...otherwise SCA will be in effect all waters
through 21Z/02. Another SCA will likely be needed Fri and Fri
night behind a secondary cold front.
&&
.TIDES/COASTAL FLOODING...
Increasing SW winds today will bring the potential for low
water over parts of the marine area. The main threat is for
water levels of 1.0 to 1.5 feet below MLLW in the southern Ches
Bay at the time of low tide late this afternoon and again early
Thursday morning. Holding off on any advisory until after low
tide occurs early this morning.
&&
.CLIMATE...
Record high temperatures for today/March 1st:
RIC...80 in 1976
ORF...81 in 1918
SBY...80 in 1976
ECG...82 in 2012
Feb 2017 now ranks among the warmest and driest on record.
RIC and ORF ranks as the 2nd warmest, ECG is 3rd warmest, and
SBY is the 5th warmest.
Preliminary February Temperature ranks (average temps):
* RIC: (2nd warmest):
1) 49.9 (1890)
2) 49.0 (2017)
2) 48.5 (1976)
3) 48.1 (1884)
* ORF: (2nd warmest):
1) 52.4 (1890)
2) 51.5 (2017)
3) 50.5 (1909)
* SBY: (5th warmest):
1) 46.1 (1976)
2) 45.8 (1984)
3) 45.7 (1925)
4) 45.2 (1909)
5) 45.16 (2017)
* ECG: (3rd warmest):
1) 52.1 (1990)
2) 51.8 (1939)
3) 50.6 (2017)
Precipitation for Feb 2017:
* RIC: 0.71"/5th driest (0.48" in 1978 is driest)
* ORF: 0.66"/3rd driest (0.26" in 1918 is driest)
* SBY: 1.45"/not top 10 (0.24" in 2009 is driest)
* ECG: 0.92"/3rd driest (0.59" in 2009 is driest)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EST Thursday for ANZ630>638-
654-656-658.
Small Craft Advisory until 2 AM EST Thursday for ANZ650-652.
Gale Warning from 2 AM to 1 PM EST Thursday for ANZ650-652.
&&
SYNOPSIS...LKB
NEAR TERM...LKB/TMG
SHORT TERM...MAS/TMG
LONG TERM...BMD
AVIATION...TMG
MARINE...ALB/LSA
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous Weather Outlook National Weather Service WAKEFIELD VA 140 PM EST Wed Mar 1 2017 MDZ021>025-VAZ048-060>062-064-067>069-075>078-080>086-089-090-099- 100-509>522-021845- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Dinwiddie- Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews- Surry-James City-Accomack-Northampton-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 140 PM EST Wed Mar 1 2017 ...SEVERE THUNDERSTORM WATCH 58 IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ065-066-079-087-088-092-093-095>098- 523>525-021845- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg- Brunswick-Greensville-Sussex-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York- Newport News-Hampton/Poquoson- 140 PM EST Wed Mar 1 2017 This Hazardous Weather Outlook is for northeast North Carolina, south central Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms will be possible, mainly between 4 pm and 10 pm this evening. The main threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LKB
Special Weather Statement
National Weather Service Wakefield VA
1233 PM EST WED MAR 1 2017
VAZ048-509-510-011815-
Fluvanna-Western Louisa-Eastern Louisa-
1233 PM EST WED MAR 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LOUISA AND
FLUVANNA COUNTIES...
At 1233 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Big Meadows to near Lowesville.
Movement was east at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Louisa, Palmyra, Fork Union, Lake Monticello, Columbia, Ferncliff,
Boswells Tavern, Kents Store, Troy, Gordonsville, Scottsville, Louisa
Airport, Green Springs, Shores, Central Plains, Bremo Bluff,
Cohasset, Waldrop, Trevilians and Hardware.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
3813 7805 3814 7801 3812 7798 3811 7788
3789 7802 3790 7807 3775 7816 3773 7821
3769 7824 3769 7826 3773 7837 3774 7842
3776 7847 3780 7849
TIME...MOT...LOC 1733Z 287DEG 46KT 3857 7840 3776 7898
MRDSpecial Weather Statement
National Weather Service Wakefield VA
116 PM EST WED MAR 1 2017
VAZ048-060>062-064-068-069-509>511-011900-
Goochland-Western Hanover-Powhatan-Fluvanna-Amelia-Western
Louisa-Cumberland-Caroline-Prince Edward-Eastern Louisa-
116 PM EST WED MAR 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...CUMBERLAND...
PRINCE EDWARD...GOOCHLAND...CENTRAL CAROLINE...NORTHWESTERN
HANOVER...WESTERN AMELIA...POWHATAN AND FLUVANNA COUNTIES...
At 115 PM EST, radar indicated strong thunderstorms were located
along a line extending from 11 miles northwest of Spotsylvania to
Straightstone. Movement was east at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Powhatan, Goochland, Cumberland, Farmville, Louisa, Bowling Green,
Mineral, Palmyra, Fork Union, Hampden Sydney, Milford, Hampden Sydney
College, Longwood University, Hadensville, Columbia, Gum Spring,
Oilville, Ferncliff, Tobaccoville and Darlington Heights.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
LAT...LON 3739 7860 3740 7859 3737 7858 3734 7846
3762 7826 3769 7824 3775 7844 3814 7805
3810 7784 3802 7775 3799 7764 3825 7737
3823 7725 3819 7720 3726 7807 3730 7823
3712 7824 3708 7845 3720 7869
TIME...MOT...LOC 1815Z 290DEG 38KT 3829 7776 3701 7911
MRDThe Norfolk radar (KAKQ), 124 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
3 thunderstorm wind. Local standard time, as filed.
Large tree was knocked down across Route 522.
Large tree was downed.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686222, 686223, 686224.